Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 48, NWS Springfield, MO

May 13, 2009Bourbon County, Kansas

NWS Springfield, MO issued this tornado warning at May 13, 2009, 7:13 PM CDT for Bourbon County, Kansas. It was in force for 77 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2009, 7:13 PM CDT (00:13 UTC)
Expired
May 13, 2009, 8:30 PM CDT
In force
77 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 120 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:20 PM CDTFUNNEL CLOUD5 Sw Xenia, KSFUNNEL CLOUD REPORTED IN NORTHWEST BOURBON COUNTY APPROXIMATELY FIVE MILES SOUTHWEST OF XENIA.
May 13, 7:20 PM CDTTORNADO 14 N Bronson, KSA NWS STORM SURVEY HAS FOUND AN INTERMITTENT TORNADO DAMAGE PATH FROM NORTHEAST ALLEN COUNTY EXTENDING INTO BOURBON COUNTY. THE EF 1 TORNADO DAMAGED 5 LARGE HAY BARNS...OUTBUILDINGS AND UPROOTED NUMEROUS TREES. WIND SPEED IS ESTIMATED AT 90 MPH WITH A PATH WID
May 13, 7:20 PM CDTTORNADO4 N Bronson, KSA NWS STORM SURVEY HAS FOUND AN INTERMITTENT TORNADO DAMAGE PATH FROM NORTHEAST ALLEN COUNTY EXTENDING INTO BOURBON COUNTY. THE EF 1 TORNADO DAMAGED 5 LARGE HAY BARNS...OUTBUILDINGS AND UPROOTED NUMEROUS TREES. WIND SPEED IS ESTIMATED AT 90 MPH WITH A PATH WID
May 13, 7:21 PM CDTHAIL 1.754 Wnw Xenia, KS
May 13, 7:29 PM CDTFUNNEL CLOUD5 Sw Xenia, KS
May 13, 7:30 PM CDTTSTM WND DMGBronson, KSUNSPECIFIED DAMAGE IN BRONSON. REPORTED BY COUNTY EMERGENCY MANAGEMENT OFFICE.
May 13, 7:30 PM CDTTORNADO2 Ne Bronson, KSLARGE SWATH OF TREE DAMAGE REPORTED.
May 13, 7:38 PM CDTHAIL 1.5Devon, KSMAX HAIL SIZE OF 1.5 INCH DIAMETER WITH MOST HAIL 0.5 INCHES IN DIAMETER.
May 13, 7:49 PM CDTTORNADO4 Nne Redfield, KSON THE GROUND NEAR 135TH AND OSAGE ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 4:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.5
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KSGF 140013
TORSGF
KSC011-140130-
/O.NEW.KSGF.TO.W.0048.090514T0013Z-090514T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
713 PM CDT WED MAY 13 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 830 PM CDT.

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR MORAN...OR 21 MILES SOUTHWEST OF MOUND CITY...MOVING
  EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  BRONSON BY 720 PM CDT.
  UNIONTOWN BY 730 PM CDT.
  REDFIELD BY 740 PM CDT.
  FORT SCOTT BY 755 PM CDT.

THE TOWNS OF XENIA...DEVON...MARMATON AND HAMMOND ARE ALSO IN THE
PATH OF THIS TORNADIC STORM.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3799 9508 3804 9506 3803 9461 3770 9462
      3768 9463 3767 9501 3768 9509
TIME...MOT...LOC 0013Z 285DEG 27KT 3794 9510

$$

CRAMER
6 follow-up statements
000 
WWUS53 KSGF 140029
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CDT WED MAY 13 2009

KSC011-140130-
/O.CON.KSGF.TO.W.0048.000000T0000Z-090514T0130Z/
BOURBON KS-
729 PM CDT WED MAY 13 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR BOURBON
COUNTY...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO NEAR BRONSON...OR 18 MILE WEST NORTHWEST OF FORT 
SCOTT...MOVING EAST SOUTHEAST AT 25 MPH.

THIS TORNADO WILL BE NEAR...
  UNIONTOWN BY 735 PM CDT.
  REDFIELD BY 750 PM CDT.
  9 MILES SOUTH OF FULTON BY 800 PM CDT.
  FORT SCOTT BY 810 PM CDT.

THE TOWNS OF DEVON...MARMATON AND HAMMOND ARE IN THE PATH OF THIS
TORNADO.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO BASEBALL SIZE.

ANYONE IN FORT SCOTT AND RURAL SECTIONS OF CENTRAL BOURBON COUNTY 
SHOULD CONSIDER TAKING COVER NOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

&&

LAT...LON 3799 9508 3804 9506 3803 9461 3770 9462
      3768 9463 3767 9501 3768 9509
TIME...MOT...LOC 0027Z 283DEG 24KT 3794 9503

$$

CRAMER
000 
WWUS53 KSGF 140037
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT WED MAY 13 2009

KSC011-140130-
/O.CON.KSGF.TO.W.0048.000000T0000Z-090514T0130Z/
BOURBON KS-
737 PM CDT WED MAY 13 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR BOURBON
COUNTY...

AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO NEAR BRONSON...OR 18 MILES WEST NORTHWEST OF FORT 
SCOTT...MOVING EAST SOUTHEAST AT 25 MPH.

THIS TORNADO WILL BE NEAR...
  UNIONTOWN BY 745 PM CDT.
  REDFIELD BY 755 PM CDT.
  FORT SCOTT BY 820 PM CDT.

THE TOWNS OF DEVON AND MARMATON ARE IN THE PATH OF THIS TORNADO.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO BASEBALL SIZE...AND DESTRUCTIVE STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH.

THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL THAT 
DAMAGED THE WINDOWS OF A CAR.

ANYONE IN FORT SCOTT OR CENTRAL BOURBON COUNTY SHOULD CONSIDER 
TAKING COVER NOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

&&

LAT...LON 3799 9508 3804 9506 3803 9461 3770 9462
      3768 9463 3767 9501 3768 9509
TIME...MOT...LOC 0035Z 291DEG 20KT 3793 9501

$$

CRAMER
000 
WWUS53 KSGF 140041
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT WED MAY 13 2009

KSC011-140130-
/O.CON.KSGF.TO.W.0048.000000T0000Z-090514T0130Z/
BOURBON KS-
741 PM CDT WED MAY 13 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR BOURBON
COUNTY...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR UNIONTOWN...OR 16 MILES WEST OF FORT SCOTT...
MOVING SOUTHEAST AT 20 MPH.

THIS TORNADO WILL BE NEAR...
  UNIONTOWN BY 750 PM CDT.
  REDFIELD BY 800 PM CDT.
  8 MILES SOUTHWEST OF FORT SCOTT BY 825 PM CDT.

THE TOWNS OF PETERSBURG...MARMATON...HIATTVILLE AND PAWNEE STATION
ARE IN THE PATH OF THIS TORNADO.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO BASEBALL SIZE...AND DESTRUCTIVE STRAIGHT LINE
WINDS IN EXCESS OF 80 MPH.

ANYONE IN CENTRAL BOURBON COUNTY...PARTICULARLY THE COMMUNITY OF 
UNIONTOWN SHOULD TAKE COVER NOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

&&

LAT...LON 3799 9508 3804 9506 3803 9461 3770 9462
      3768 9463 3767 9501 3768 9509
TIME...MOT...LOC 0040Z 313DEG 17KT 3789 9499

$$

CRAMER
000 
WWUS53 KSGF 140051
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT WED MAY 13 2009

KSC011-140130-
/O.CON.KSGF.TO.W.0048.000000T0000Z-090514T0130Z/
BOURBON KS-
751 PM CDT WED MAY 13 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR BOURBON
COUNTY...

AT 749 PM CDT...THE BOURBON COUNTY OFFICE OF EMERGENCY MANAGEMENT 
OBSERVED A TORNADO AT COUNTY ROAD 135 AND OSAGE ROAD...OR 4 MILES 
NORTH NORTHEAST OF REDFIELD...MOVING SOUTHEAST AT 30 MPH.

THIS TORNADO WILL BE NEAR...
  FORT SCOTT BY 805 PM CDT.

THE TOWN OF MARMATON IS IN THE PATH OF THIS TORNADO.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO BASEBALL SIZE...AND DESTRUCTIVE STRAIGHT LINE
WINDS IN EXCESS OF 80 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

&&

LAT...LON 3799 9508 3804 9506 3803 9461 3770 9462
      3768 9463 3767 9501 3768 9509
TIME...MOT...LOC 0050Z 300DEG 26KT 3785 9486

$$

CRAMER
000 
WWUS53 KSGF 140105
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 PM CDT WED MAY 13 2009

KSC011-140130-
/O.CON.KSGF.TO.W.0048.000000T0000Z-090514T0130Z/
BOURBON KS-
805 PM CDT WED MAY 13 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTHERN
BOURBON COUNTY...

AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR FORT SCOTT...MOVING SOUTHEAST AT 30 MPH.

THIS TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN BOURBON 
COUNTY AS IT PASSES EITHER WITHIN OR NEAR FORT SCOTT.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE STRAIGHT LINE
WINDS IN EXCESS OF 80 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

&&

LAT...LON 3768 9463 3767 9501 3768 9501 3768 9509
      3778 9508 3791 9462 3779 9462 3773 9462
TIME...MOT...LOC 0105Z 295DEG 26KT 3782 9473

$$

CRAMER
000 
WWUS53 KSGF 140122
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 PM CDT WED MAY 13 2009

KSC011-140132-
/O.EXP.KSGF.TO.W.0048.000000T0000Z-090514T0130Z/
BOURBON KS-
822 PM CDT WED MAY 13 2009

...THE TORNADO WARNING FOR BOURBON COUNTY EXPIRES AT 830 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE TORNADO
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING IS BEING ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3768 9463 3767 9501 3768 9501 3768 9509
      3778 9508 3791 9462 3779 9462 3773 9462
TIME...MOT...LOC 0122Z 295DEG 26KT 3777 9459

$$

CRAMER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 13, 6:11 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 13, 6:11 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 PM CDT WED MAY 13 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

THUNDERSTORMS ARE IGNITING ALONG A COLD FROM SOUTH CENTRAL KANSAS
INTO NORTH CENTRAL MISSOURI AT LATE AFTERNOON. SURFACE BASED CAPES
NEAR 4000 J/KG AND STEEP MID LEVEL LAPSE RATES WERE LEADING TO
EXPLOSIVE DEVELOPMENT. STORMS ACROSS NORTHERN MISSOURI HAVE
EXHIBITED MORE ROTATION WHERE WIND SHEAR PARAMETERS WERE MORE
FAVORABLE. TO THE SOUTH ACROSS KANSAS WIND SHEAR WAS NOT AS
FAVORABLE FOR TORNADIC DEVELOPMENT...BUT AN INTENSE CELL EAST OF
EMPORIA HAS EXHIBITED SOME ROTATION.

EXPECT THUNDERSTORMS TO CONTINUE TO ORGANIZE INTO A SQUALL LINE
AND ADVANCE EASTWARD. EMBEDDED SUPERCELLS ARE CERTAINLY POSSIBLE
AND THE TORNADO RISK CANNOT BE COMPLETELY RULED OUT. HOWEVER
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. THESE
STORMS WILL IMPACT AREAS FROM SOUTHEAST KANSAS INTO CENTRAL
MISSOURI FROM 7 TO 10 PM. THESE STORMS WILL APPROACH THE
INTERSTATE 44 CORRIDOR AROUND 10 PM.

THE LINE OF STORMS MAY BECOME MORE WEST TO EAST ORIENTED LATER
TONIGHT WHICH WOULD RESULT IN TRAINING CELLS AND AN ENHANCE FLASH
FLOOD RISK.

FOSTER

&&

.DISCUSSION...

MAIN FOCUS WILL BE WITH SEVERE WEATHER/FLASH FLOODING CHANCES IN
THE FIRST PERIOD.

CURRENTLY...MESOSCALE VORT CONTINUES TO SHIFT NORTHEAST OVER SOUTH
CENTRAL MISSOURI...BUT HEADING INTO A LESS CAPPED REGION OVER
EASTERN MISSOURI/SOUTHERN ILLINOIS. HAD SOME LARGE HAIL WITH THESE
STORMS AND COULD SEE MORE SURFACE BASED STORMS AS IT HEADS OUT OF
THE CWA.

FURTHER WEST...FRONT STILL WELL OUT TO THE WEST PUSHING INTO
NORTHWEST MISSOURI INTO SOUTH CENTRAL KANSAS. TEMPERATURES HAVE
RISEN INTO THE MID 80S WITH DEWPOINTS IN THE MID 60S OVER
SOUTHEAST KANSAS AND WESTERN MISSOURI AHEAD OF THE FRONT LEADING
TO CAPES OF 2500 TO 3000 J/KG SO FAR THIS AFTERNOON. 18Z SOUNDING
AT SGF STILL SHOWS A DECENT THERMAL CAP BETWEEN 875 AND 780 MB.
WILL LIKELY SEE DEVELOPMENT ALONG THE FRONT WITHIN THE NEXT COUPLE
OF HOURS BUT WILL STILL BE SEVERAL HOURS AWAY FROM REACHING THE
NORTHWESTERN PART OF THE CWA.

ALL MODES OF SEVERE WEATHER WILL STILL BE POSSIBLE WITH THE STORMS
THAT OCCUR TONIGHT...MOST LIKELY BEGINNING AS SUPERCELLS AND
GRADUALLY FORMING INTO A SQUALL LINE AS IT PUSHES SOUTHEAST INTO
THE CWA. HIGH INSTABILITY WITH DECENT SHEAR WILL LIKELY LEAD TO
VERY LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH. ISOLATED TORNADOES CANT BE RULED
OUT...ESPECIALLY EARLY ON BUT ALSO WITHIN THE SQUALL LINE.

TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE WITH THIS AREA OF STORMS
TONIGHT AND COULD LEAD TO SOME FLASH FLOODING...ESPECIALLY OVER
THE SOUTHWESTERN 2/3 OF THE CWA WHERE THE FRONT WILL BE SLOWER TO
MOVE SOUTHEAST AND WHERE THE GROUND HAS BEEN MOST SATURATED FROM
PREVIOUS HEAVY RAINS. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH TONIGHT.

GUSTY SURFACE WINDS IN ADVANCE OF THE FRONT DEVELOPED EARLIER THIS
MORNING AND WILL CONTINUE THROUGH THE AFTERNOON SO WILL KEEP WIND
ADVISORY GOING THROUGH 7 PM.

THE SURFACE FRONT WILL LIKELY STALL OUT OVER ARKANSAS AS THE FRONT
BECOMES MORE PARALLEL WITH THE UPPER LEVEL FLOW ON THURSDAY. FRONT
WILL THEN BEGIN TO LIFT BACK NORTH AS A WARM FRONT AND WITH LOW
LEVEL JET RE-ESTABLISHING OVER OKLAHOMA/WESTERN MO/EASTERN
KS...WILL LIKELY SEE REDEVELOPING STORMS ALONG AND NORTH OF THE
ADVANCING FRONT THURSDAY NIGHT INTO FRIDAY.

ANOTHER COLD FRONT WILL BEGIN TO MOVE BACK THROUGH THE AREA FRIDAY
NIGHT INTO SATURDAY BRINGING YET ANOTHER CHANCE OF THUNDERSTORMS
AND HEAVY RAIN TO THE AREA.

LINDENBERG

FOR THE EXTENDED PERIOD (SAT THROUGH WED)...

AT THE ONSET OF THE EXTENDED PERIOD...UPPER LEVEL WAVE WILL BE
PUSHING EAST ACROSS THE UPPER MISSISSIPPI VALLEY AND INTO THE GREAT
LAKES REGION.  THIS WILL HELP DRIVE A COLD FRONT THROUGH THE
MISSOURI OZARKS AND SOUTHEAST KANSAS DURING THE DAY SATURDAY.  LOOKS
LIKE A GOOD CHANCE OF THUNDERSTORMS WITH THE FRONTAL PASSAGE.  BOTH
GFS/ECMWF TAKE THE FRONT WELL SOUTH OF THE AREA AND INTO THE GULF BY
12Z SUN TAKING THE PRECIPITATION CHANCES WITH IT.

MODELS ARE IN AGREEMENT ON BUILDING UPPER RIDGE INTO THE AREA BY THE
MIDDLE OF NEXT WEEK...KEEPING MAIN STORM TRACK WELL TO THE NORTH OF
THE FORECAST AREA.  DRY CONDITIONS ARE EXPECTED THROUGH THE AREA
FROM SUNDAY THROUGH WEDNESDAY WITH TEMPERATURES WARMING BACK INTO
THE UPPER 70S TO LOW 80S BY LATE IN THE PERIOD.

BY WEDNESDAY...SOME MODEL DIFFERENCES START TO APPEAR AS GFS WANTS
TO SHIFT THE UPPER RIDGE TO THE EAST OF THE AREA QUICKER THAN THE
ECMWF.  WILL GO WITH THE SLOWER ECMWF FOR NOW AND KEEP THINGS DRY
FOR NEW DAY 7.

LINDENBERG

&&

.AVIATION...

FOR THE 0000Z KSGF/KJLN TAFS...GUSTY SOUTH WINDS WILL OCCUR AHEAD OF
A COLD FRONT OVER THE CENTRAL PLAINS. STORMS ARE ORGANIZING ALONG
THE FRONT AND IT WILL PUSH THROUGH THE TAF SITES THIS EVENING.
SEVERE STORMS ARE EXPECTED IN THE REGION. COULD SEE IFR VISIBILITY
AND/OR CEILINGS AT TIMES WITH HEAVY RAINFALL ALONG WITH AREAS OF
VERY STRONG THUNDERSTORM WINDS. BEHIND THE FRONT THERE MAU BE A
PERIOD OF LOWER CEILINGS WITH SHOWERS WITH GRADUAL IMPROVEMENT
EXPECTED LATE TONIGHT AND THU MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MOZ055>058-
     066>071-077>083-088>095-101>103.

KS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 13, 5:36 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT WED MAY 13 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142245-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
536 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  LARGE HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS OF OVER 70
  MPH...ISOLATED TORNADOES...AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  STORMS WILL AFFECT AREAS ALONG AND NORTH OF A LINE FROM JOPLIN
  TO OSCEOLA AFTER 7 PM. THE STORMS WILL REACH THE INTERSTATE 44
  CORRIDOR AROUND 10 PM...AND SPREAD EAST ACROSS THE REMAINDER OF
  THE OZARKS OVERNIGHT.

  DISCUSSION:

  STORMS WILL CONTINUE TO DEVELOP AND INTENSIFY ALONG A COLD FRONT
  THAT WILL ADVANCE SOUTHEAST FROM SOUTH CENTRAL KANSAS AND
  NORTHERN MISSOURI. THE STORMS WILL ORGANIZE INTO SQUALL LINE AND
  SPREAD EAST INTO THE MISSOURI OZARKS BY LATE EVENING AND ACROSS
  THE ENTIRE AREA OVERNIGHT. LARGE HAIL AND DAMAGING WIND WILL BE
  THE PRIMARY THREATS. HOWEVER ISOLATED TORNADOES CANNOT BE RULED
  OUT ESPECIALLY THIS EVENING FROM SOUTHEAST KANSAS INTO CENTRAL
  MISSOURI.

  IN ADDITION...TORRENTIAL RAINFALL WILL LIKELY OCCUR WITH THESE
  STORMS WITH RAINFALL RATES NEAR TWO INCHES PER HOUR POSSIBLE.
  THIS COULD LEAD TO FLASH FLOODING GIVEN THE NEAR SATURATED
  GROUND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO
 EARLY FRIDAY.

 ANOTHER COLD FRONT WILL BRING ANOTHER CHANCE OF STRONG TO SEVERE
 STORMS LATE FRIDAY NIGHT AND EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 7 PM FROM
 SOUTHEAST KANSAS INTO CENTRAL MISSOURI...AND ACROSS THE REMAINDER
 MISSOURI OZARKS FROM LATE EVENING INTO THE OVERNIGHT HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, May 13, 1:18 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
118 PM CDT WED MAY 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             3 N ROBY                37.56N  92.14W
05/13/2009  E1.00 INCH       TEXAS              MO   EMERGENCY MNGR

            REPORT RELAYED THROUGH COUNTY EMERGENCY MANAGEMENT.

&&

DSA
Local storm report, May 13, 2:24 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT WED MAY 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             ANUTT                   37.72N  91.72W
05/13/2009  E0.88 INCH       DENT               MO   BROADCAST MEDIA

            REPORT RELAYED THROUGH LOCAL MEDIA. TIME APPROXIMATE.
            BASED ON RADAR.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:41 PM CDTFlash Flood WarningSGFBourbon6 hr
May 13, 7:58 PM CDTTornado WarningSGFCrawford62 min
May 13, 8:00 PM CDTSevere Thunderstorm WarningSGFCrawford75 min
May 13, 8:37 PM CDTFlash Flood WarningSGFCrawford5 hr
May 13, 8:49 PM CDTSevere Thunderstorm WarningSGFCherokee71 min
May 13, 9:26 PM CDTTornado WarningSGFCherokee34 min
May 13, 9:32 PM CDTFlash Flood WarningSGFCherokee4 hr
May 13, 10:00 PM CDTSevere Thunderstorm WarningSGFCherokee30 min
May 14, 1:50 AM CDTAreal Flood WarningSGFBourbon, Cherokee, Crawford12 hr

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.